Virginia, 2003

Winter Storm in Virginia, January 16, 2003

January 16, 2003 · NWS MRX · 5 events in 5 counties and zones

A storm system moved east from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 4 inches across Southwest Virginia.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A storm system moved east from the southern plains across the Tennessee Valley of Alabama into the southern Appalachians bringing snowfall amounts ranging from 2 to 4 inches across Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 16, 3:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 16, 3:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EST THU JAN 16 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*******************************************************************
AFTERNOON FORECAST DISCUSSION
340 PM EST THU JAN 16 2003

CURRENT RADAR SHOWS LARGE AREA OF SNOW OVER CENTRAL AND EASTERN
TENNESSEE. TONIGHT THE SFC LOW WILL MOVE SOUTH OF THE FA THROUGH
NORTHERN GA AND INTO SC BY FRIDAY MORNING. LATE TONIGHT ANOTHER
ROUND OF SNOW WILL PASS THROUGH THE AREA AS THE UPPER LEVEL TROUGH
PASSES OVER THE TN VALLEY. SIGNIFICANT SNOWFALL SHOULD OCCUR OVER
THE ENTIRE FA...WITH HEAVIER AMOUNTS IN THE MTNS.

RATIOS HAVE BEEN NEAR 20 TO 1 FOR THE SNOW OCCURRING ACROSS THE
STATE...WITH PW VALUES OF NEAR .30. COLD AIR IS IN PLACE AS THE
TEMPS TONIGHT WILL CONTINUE TO FALL NEAR OR BELOW 20 FOR MOST OF THE
AREA. MODELS SHOW 3-6 INCHES ACROSS THE VALLEY AND PLATEAU...WILL BE
INTERESTING TO SEE IF SOME SHADOWING EFFECT WILL OCCUR OVER NE TN AS
THE PREVAILING WINDS WILL BE FROM THE SOUTHEAST AS THE SYSTEM MOVES
ACROSS THE AREA. WARNINGS WILL CONTINUE THROUGH TONIGHT.

EXTENDED...PERSISTENT PATTERN OF RIDGE WEST/TROUGH EAST WILL
CONTINUE THROUGH THE PERIOD PER MODEL CONSENSUS. OTHER THAN A MINOR
EVENT LATE SATURDAY/EARLY SUNDAY...GENERALLY DRY CONDITIONS ARE
PROJECTED UNTIL LATE IN THE EXTENDED. THE GFS IS DEPICTING HIGHER
HEIGHTS THAN THE GFS/CAN/NOGAPS ENSEMBLE MEANS BY LATE IN THE
PERIOD...WHICH CASTS SOME DOUBT ON THE PRECIP TYPE. AM INCLINED TO
UNDERCUT THE GFS MOS TEMPS A LITTLE AT ANY RATE.

.MRX...
NC...HEAVY SNOW WARNING FOR THIS AFTERNOON UNTIL FRIDAY MORNING FOR ZONES
NCZ060>061.

HEAVY SNOW WARNING FOR THIS AFTERNOON UNTIL FRIDAY MORNING FOR ZONES
TNZ012>015...TNZ018...TNZ016>017...TNZ035...TNZ036>040...TNZ042...TNZ
043>TNZ047...TNZ067>074...TNZ086>087...TNZ102.

WINTER STORM WARNING FOR THIS AFTERNOON UNTIL FRIDAY MORNING FOR ZONES
TNZ081>085...TNZ098>101.

VA...HEAVY SNOW WARNING FOR THIS AFTERNOON THROUGH FRIDAY MORNING FOR ZONES
VAZ001>002...VAZ005...VAZ006...VAZ008.

FCSTID =    1
CHA   23  33  12  34 / 100  20  10  10
TYS   21  30  10  29 / 100  30  10  10
TRI   20  26   8  25 / 100  40  20  10
OQT   21  29  10  29 / 100  30  10  10

BS
********************************************************************
LATE MORNING FORECAST DISCUSSION(UPDATE)
1000 AM EST THU JAN 16 2003

UPDATED TO ADD THE MIX BAG OF PRECIP DOWN IN THE SOUTHEASTERN
TENNESSEE ZONES...RAIN...FREEZING RAIN AND SNOW WILL ALL BE POSSIBLE
FOR THE FIRST PERIOD...ALSO TO CLEAN UP SOME WORDING.

PRECIP IS MOVING QUICKLY INTO WESTERN TENNESSEE WITH THE LOW
SLIGHTLY FURTHER NORTH THAN PREVIOUS RUNS...AS THE LOW REDEVELOPS TO
THE SOUTH IN GA/SC LATE THURSDAY NIGHT INTO FRIDAY MORNING. 850MB
TEMPS NEAR 0C IN THE SE TN ZONES..AND SOME WAA DURING THE DAY MAY
ALLOW FOR MIXED WINTER PRECIP. COLD AIR IN PLACE OVER THE ENTIRE
REGION WILL ALLOW ALL OTHER AREAS TO RECEIVE ALL SNOW. WILL WAIT FOR
THE FULL SET OF NEW MODEL RUNS TO MAKE FINAL DECISION ON TOTAL
ACCUMULATIONS FOR AFTERNOON PACKAGE.

BS
********************************************************************
MORNING FORECAST DISCUSSION
330 AM EST THU JAN 16 2003

THE BIG STORY TODAY CONTINUES TO BE THE WINTER STORM MOVING THROUGH
THIS AFTERNOON AND TONIGHT.  SURFACE LOW OVER TEXAS WILL MOVE JUST
SOUTH OF THE AREA.  ETA HAS FINALLY COME IN LINE WITH THE AVN...AND
HAVE LEANED HEAVILY ON GFS FOR GUIDANCE.  SNOWFALL AMOUNTS LOOK TO
BE GENERALLY 3 TO 5 INCHES IN THE VALLEY WITH 4 TO 8 INCHES IN THE
HIGHER ELEVATIONS.  PRECIP MAY BEGIN AS RAIN IN THE SOUTHERN VALLEY
BUT QUICKLY CHANGE OVER TO SNOW.  WILL BE ISSUING A WARNING FOR
ENTIRE FORECAST AREA WITH SOUTHERN VALLEY WORDED AS WINTER STORM
WARNING VS HEAVY SNOW AS THERE MAY BE A SHORT PERIOD OF WINTRY MIX
BEFORE THE TOTAL CHANGE OVER.  WINTER WEATHER WILL BEGIN SHORTLY
AFTER NOON IN SOUTHEAST AND SPREAD QUICKLY ACROSS THE AREA.  HAVE
TIMED THE BEGINNING OF THE WARNING FOR MID AFTERNOON.

DIDNT CHANGE ANYTHING IN THE EXTENDED AND WITH THE NEXT WINTER
SESSION SATURDAY.

FOR COORDINATION PURPOSES ONLY...
CHA   40  24  32  15 /  90  90  20  10
TYS   37  23  29  13 /  90  90  20  10
TRI   32  20  25  10 /  90  90  40  20
OQT   37  23  27  13 /  90  90  20  10

********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
930 PM EST WED JAN 15 2003

OUR WINTER WEATHER EVENT SEEMS TO BE ON TRACK THIS EVENING...WITH
18Z MODEL RUNS GENERALLY CONSISTENT WITH 12Z RUNS.  THE 18Z MESO ETA
MODEL DID SHOW ONE FEATURE THAT MIGHT HINDER SIGNIFICANT SNOWFALL
FOR THE NRN PARTS OF THE TN VALLEY...THAT BEING SOME DOWNSLOPING
FROM SOUTHERLY WINDS FROM 925-850 MBS FROM THURSDAY AFTN INTO EARLY
EVENING.  OTHERWISE...THE SURFACE LOW HAD BEEN CENTERED OVER THE
TEXAS PANHANDLE THIS EVENING...BUT NOW DEVELOPING A BIT FURTHER
SOUTHEAST BETWEEN CHILDRESS (CDS) AND LUBBOCK (LBB).

THINKING FOR NOW IS THAT WE SHOULD HOLD OFF ON UPGRADING THE WINTER
STORM WATCH AND LET MIDNIGHT SHIFT VIEW THE FULL COMPLIMENT OF 00Z
MODEL RUNS.  THIS SHOULD HELP WITH THE DECISION ON WHICH AREAS WILL
GET A WINTER STORM WARNING OR JUST A SNOW ADVISORY...AS ACTUAL
SURFACE AND 850 MB LOW PLACEMENT/TRACK BECOME A LITTLE MORE
CERTAIN.  THIS POTENTIAL WINTER STORM HAS BEEN OUTLOOKED WELL IN
ADVANCE...AND THE PRECIPITATION MAY NOT GET GOING UNTIL VERY LATE
THURSDAY AFTERNOON.  I WILL FRESHEN UP THE WINTER STORM WATCH (WSW)
SHORTLY.

OTHERWISE...SATELLITE PICS SHOW SOME THICKENING MID AND HIGH
CLOUDINESS BUT PARTLY TO MOSTLY CLOUDY SKIES LOOKS FINE FOR
OVERNIGHT.  WILL CHECK MIN TEMP FORECAST AND WINDS...BUT I DONT
PLAN ON AN UPDATE FOR NOW.

.MRX...
NC...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR ZONES
NCZ060>061.

TN...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR
ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

VA...WINTER STORM WATCH FOR THURSDAY AFTERNOON AND NIGHT FOR
ZONES VAZ001>002...VAZ005>006...VAZ008.

TG

********************************************************************
Hazardous weather outlook, Jan 16, 7:15 AM EST, 11 hours 45 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-171200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 AM EST THU JAN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...TODAY...

LOW PRESSURE OVER ARKANSAS THIS MORNING WILL MOVE EAST ALONG THE
SOUTHERN TENNESSEE BORDER DURING THE DAY TODAY AND WILL BE
POSITIONED OVER NORTHEAST GEORGIA BY EARLY THIS EVENING. THIS SYSTEM
WILL BRING SOME SIGNIFICANT SNOW TO THE SOUTHERN APPALACHIANS.
SNOWFALL AMOUNTS WILL GENERALLY RANGE FROM 3 TO 5 INCHES IN THE
VALLEY AREAS WITH 4 TO 8 INCHES IN THE HIGHER ELEVATIONS.  SNOWS
WILL BEGIN TO FALL THIS AFTERNOON AND CONTINUE INTO TONIGHT...THEN
TAPER OFF TO FLURRIES BY FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FAST MOVING CLIPPER SYSTEM WILL BRING A CHANCE OF SNOW SHOWERS TO
THE REGION SATURDAY NIGHT INTO SUNDAY AND YET ANOTHER WILL AFFECT
THE AREA MONDAY NIGHT INTO TUESDAY. EACH OF THESE SYSTEMS WILL
PRIMARILY IMPACT THE HIGHER ELEVATIONS WITH THE POSSIBILITY OF SOME
SNOWFALL ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 16, 7:00 PM EST to 11:00 PM EST
Where
Lee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.705, -83.128 (the zone’s center; the record gives no point)

Winter Storm, Russell

When
January 16, 7:00 PM EST to 11:00 PM EST
Where
Russell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.934, -82.096 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
January 16, 7:00 PM EST to 11:00 PM EST
Where
Scott forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.714, -82.603 (the zone’s center; the record gives no point)

Winter Storm, Washington / Bristol

When
January 16, 7:00 PM EST to 11:00 PM EST
Where
Washington / Bristol forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.661, -82.074 (the zone’s center; the record gives no point)

Winter Storm, Wise / Norton

When
January 16, 7:00 PM EST to 11:00 PM EST
Where
Wise / Norton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.954, -82.625 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338778, 5338779, 5338780, 5338781, 5338782.